Vermont, 2011

Damaging Wind in Vermont, July 17, 2011

July 17, 2011 · NWS BTV · 1 event in 1 county or zone

An approaching cold front and decaying Mesoscale Convective Complex moved across northern New York into Vermont during the late evening and nighttime hours of July 17th with an isolated report of wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

An approaching cold front and decaying Mesoscale Convective Complex moved across northern New York into Vermont during the late evening and nighttime hours of July 17th with an isolated report of wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Jul 17, 7:25 PM EST, 1 hour 45 minutes earlier.

Area forecast discussion, Jul 17, 7:25 PM EST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
825 PM EDT SUN JUL 17 2011

.SYNOPSIS...
WARM AND MUGGY TONIGHT WITH A THREAT OF THUNDERSTORMS AS A COLD
FRONT SLOWLY APPROACHES THE NORTH COUNTRY OVERNIGHT. THE COLD FRONT
CONTINUES TO SLOWLY PUSH ACROSS ON MONDAY WITH SHOWERS AND
THUNDERSTORMS AND STILL RATHER HUMID. SURFACE HIGH PRESSURE MOVES
ACROSS ON TUESDAY WITH MORE SEASONABLE HEAT AND LOWER HUMIDITY. THE
HEAT AND HUMIDITY RETURN MID WEEK WITH ANOTHER THREAT OF
THUNDERSTORMS LATE WEEK.

&&

.NEAR TERM /UNTIL 8 AM MONDAY MORNING/...
AS OF 815 PM EDT SUNDAY...SEVERE THUNDERSTORM WATCH IN EFFECT
UNTIL 05Z FOR ALL BUT RUTLAND AND WINDSOR COUNTIES. LINE OF
THUNDERSTORMS MOVING RAPIDLY SOUTHEAST ACROSS ONTARIO NOW ENTERING
ST LWR VLY. ATMOSPHERE OVER BTV CWA NOT AS UNSTABLE AS THE
ENVIRONMENT WHERE THESE STORMS DEVELOPED. IN FACT...RATHER STRONG
CAP IN PLACE FOR THE OVERNIGHT HOURS. THEREFORE...IT IS DIFFICULT
TO SAY HOW FAR SOUTHEAST THE STORMS WILL ADVANCE BEFORE
WEAKENING. THUS...THE WATCH FOR MUCH OF THE AREA. PRIMARY THREAT
IS STRONG WINDS. OTTAWA EXPERIENCED A GUST TO 60 MPH. FURTHER
NORTH A LITTLE EARLIER...PETAWAWA SAW A GUST TO 75 MPH. NOT
EXPECTING WINDS OF THAT MAGNITUDE IN OUR CWA...BUT 60 MPH
CERTAINLY POSSIBLE...ESPECIALLY IN THE ST LWR VLY THIS EVENING.

PREVIOUS DISCUSSION...
WARM/HOT HUMID LATE THIS AFTN WITH MAX T IN U80S/90 AND DEWPOINTS
CREEPING INTO 60S IN VT AND M60S/70 IN NRN NY. CAPES ARE
APPROACHING 1500 J/KG IN ST LWRNC VLY AND >1000 J/KG IN CHMPL VLY.

THERE ARE A FEW AREAS OF CONCERN FOR TSRA AND PSBL SVR WX
TNGT/OVRNGT AND SPC HAS PLACED NRN FA INTO SLGT RISK...SEE SWODY1.

THE FIRST AND NOT MENTIONED IN SWODY1 IS AN ELEVATED MIXED LAYER
INDUCED MCS COMPLEX THAT FIRST STARTED IN ERN MONTANA FRI NGT AND
HAS BEEN RELATIVELY HEALTHY ACRS NRN ONTARIO...N OF GRT LAKES IS MVG
DOWNRIDGE ESE INTO QUEBEC AND WL THREATEN MONTREAL...SRN QUEBEC AND
POSSIBLY VT THIS EVENING. HRRR-3KM HAS MODELED THIS QUITE WELL AND
WILL FOLLOW CLOSELY FOR SOME POTENTIAL SEVERE.

THE SECOND AS MENTIONED IN SWODY1 IS ASSOCIATED WITH PRONOUNCED
SHORTWAVE ACRS NW ONTARIO AND SHOWN NICELY ON WTR VAPOR. THIS IS THE
TRIGGER FOR THE EVENTUAL MOVEMENT AND APPROACH OF CD FNT FOR FA DRG
MON.

HOWEVER...MOISTURE POOLING AND DESTABILIZATION AHEAD OF THIS
FEATURE AS WELL AS SOME EML COMPONENTS AND PSBL BOUNDAIRES FROM 1ST
CONVECTION WILL LIKELY INITIATE ADDTNL CONVECTION AND PSBL MCS IN SE
ONTARIO/SRN QUEBEC INTO NRN NY OVRNGT.

A POTENTIAL THIRD AREA THAT MAY AFFECT ST LWRNC VLY TOWARD MORNING
IS ANOTHER DEVELOPING MCS IN N DAKOTA WHERE SPC HAS A MOD RISK IS
ALIGNED WITH A GREATER EML LAYER THAT MOVES E INTO GRT LAKES.

ALL OF THESE FEATURES ARE BEING SUPPORTED...ESP OVRNGT INTO MON ON
LEFT FRONT EXIT REGION OF 100+ KTS H25 JET.

IT WILL BE WARM/MUGGY WITH CLD COVER PREVENTING TEMPS FROM DROPPING
TOO FAR THUS SOME L70S FOR MIN T OVRNGT.

&&

.SHORT TERM /8 AM MONDAY MORNING THROUGH TUESDAY NIGHT/...
AS OF 312 PM EDT SUNDAY...THERE MAY STILL BE SOME ON-GOING CONVECTION
IN THE MRNG WITH SFC COLD FRONT STL N OF CANADIAN BORDER.
CONVECTIVE DEBRIS MAY INHIBIT SFC HEATING FROM VERY UNSTABLE CAPES
BUT STILL SOME TSRA LIKELY. I/M STILL THINKING SRN FA MOST
SUSCEPTIBLE FOR GREATEST INSTABILITY AND BEST POTENTIAL FOR
SEVERE.

FROPA COMES IN PIECES AS PERHAPS A PRE-FNTL TROF IN THE MRNG THEN CD
FNT DRG AFTN BUT STL DEWPOINTS IN THE M-U60S DURING THE AFTN ON NW
WINDS AND SOME S/W ENERGY STL RIDING ALG WNW FLOW INTO FA WITH DRIER
DEWPOINTS NOT ADVECTING INTO FA TIL AFT 00-03Z TUE THUS STL A THREAT
OF SHRA/TSRA TUE EVENING BFR MIDNIGHT.

SFC HIGH PRESSURE BUILDS INTO FA ON TUE...SOMEWHAT WEAK BUT ENUF TO
MAKE MORE COMFORTABLE WITH MAX T AOA NORMAL (U70S-L80S) AND
DEWPOINTS IN THE 50S. A BRIEF REPREIVE BEFORE MORE HEAT/HUMIDITY AND
STORMS MID TO LATE WEEK.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
AS OF 311 PM EDT SUNDAY...THIS MORNING'S MEDIUM RANGE GUIDANCE
MAINTAINS OVERALL CONSISTENCY WITH PRIOR IDEAS AND AS A RESULT
HAVE GENERALLY MAINTAINED A PERSISTENCE FORECAST DURING MID TO
LATE WEEK TIME FRAME. THIS WILL FEATURE WARM TO HOT TEMPERATURES
AND MODERATE TO OCCASIONALLY HIGHER LEVELS OF HUMIDITY AS THE
NORTHEAST REMAINS ON THE NORTHEAST PERIPHERY OF LARGE-SCALE HEAT
RIDGE ACROSS THE MIDWEST. THUS AREA WILL REMAIN IN MID TO UPPER
LEVEL NORTHWEST FLOW WITH OCCASIONAL NORTHERN STREAM IMPUSES OR
WEAK FRONTAL BOUNDARIES DROPPING SOUTHEASTERLY PROVIDING FOCUS FOR
SHOWERS AND THUNDERSTORMS. I'VE MADE A POINT NOT TO FOCUS ON ANY
PARTICULAR DETERMINISTIC MODEL SOLUTION IN REGARD TO PCPN
THREAT...OFFERING GENERALLY SLIGHT TO LOW CHC POPS (20-40%) FROM
LATER WEDNESDAY NIGHT ONWARD OWING TO INHERENT DIFFICULTY IN
PREDICTING THE TIMING AND STRENGTH OF THESE FEATURES BEYOND A FEW
DAYS. SO ALL AND ALL...MID-SUMMER CONDITIONS EXPECTED AND NOT ALL
THAT UNUSUAL FOR LATE JULY WITH HIGHS GENERALLY 85 TO 90 AND
OVERNIGHT LOWS 65 TO 70.

&&

.AVIATION /00Z MONDAY THROUGH FRIDAY/...
THROUGH 00Z TUESDAY...A FAST MOVING LINE OF THUNDERSTORMS IS
APPROACHING THE FORECAST AREA...THESE STORMS HAVE PRODUCED 70MPH
WINDS IN CANADA WITH VERY LITTLE DIMINISHMENT OVER THE LAST FEW
HOURS. MSS AND SLK WILL BE IMPACTED FROM 00-02Z...PBG AND BTV FROM
0130-03Z...MPV FROM 03-05Z. EXPECT HIGH WINDS WITH 50 KNOTS FROM
THE NORTHWEST POSSIBLE IN THE WESTERN PORTIONS OF NORTHERN NEW
YORK AND SOME SLIGHT SLOWING AS IT PROGRESSES EASTWARD TO AROUND
35 KNOTS IN THE BTV AREA. IFR CEILINGS AND VISIBILITIES WILL BE
EXPERIENCED DURING INTENSE RAIN PERIODS. ANOTHER ROUND OF STORMS
WILL BE POSSIBLE AS THE FRONT ITSELF APPROACHES THE REGION AROUND
12Z...THESE STORMS COULD PRODUCE TEMPORARY IFR/MVFR CONDITIONS AND
WILL OCCUR UNTIL FRONTAL PASSAGE AROUND 20Z. SOME OF THE STORMS
MAY BECOME VERY STRONG WITH FAVORABLE ATMOSPHERIC DYNAMICS IN
PLACE. THE MORE FAVORABLE AREAS FOR STRONGER STORMS WILL BE
PREDOMINANTLY IN SOUTHERN VERMONT AND OVER THE HIGHER TERRAIN OF
THE ADIRONDACKS.

OUTLOOK 00Z TUESDAY THROUGH FRIDAY... 00-06Z TUESDAY...SCATTERED TO
NUMEROUS SHOWERS AND THUNDERSTORMS WITH LOCALIZED MVFR/IFR AS SFC
FRONT DROPS THROUGH THE AREA. A FEW STRONG STORMS POSSIBLE WITH
GUSTY WINDS/HAIL AND MODERATE TO LOCALLY SEVERE TURBULENCE.

06Z TUESDAY THROUGH 12Z THURSDAY...MAINLY VFR WITH HIGH PRESSURE.
PATCHY EARLY MORNING BR/FG AND ASSOCIATED IFR POSSIBLE AT KMPV/KSLK.

12Z THURSDAY ONWARD...VFR WITH SCT MVFR/IFR IN SHOWERS AND
THUNDERSTORMS AS ADDITIONAL FRONTAL ENERGY DROPS SOUTH.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.

&&

SYNOPSIS...SLW
NEAR TERM...RJS/SLW
SHORT TERM...SLW
LONG TERM...JMG
AVIATION...BOYD
Hazardous weather outlook, Jul 17, 6:55 PM EST, 2 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
755 PM EDT SUN JUL 17 2011

NYZ026>031-034-035-087-VTZ001>010-016>018-190000-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA-
WASHINGTON-WESTERN ADDISON-ORANGE-EASTERN FRANKLIN-
EASTERN CHITTENDEN-EASTERN ADDISON-
755 PM EDT SUN JUL 17 2011

...SEVERE THUNDERSTORM WATCH 654 IN EFFECT UNTIL 1 AM EDT MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHEAST VERMONT AND NORTHWEST VERMONT.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

SHOWERS AND THUNDERSTORMS CONTINUE ACROSS THE NORTH COUNTRY ON
MONDAY AS A COLD FRONT MOVES SOUTH OUT OF CANADA. SOME OF THESE
STORMS COULD BE STRONG TO SEVERE WITH DAMAGING WINDS AND SMALL
HAIL. VERY HEAVY RAINFALL MAY ACCOMPANY THESE STORMS AS WELL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

VTZ011-012-019-190000-
WESTERN RUTLAND-WINDSOR-EASTERN RUTLAND-
755 PM EDT SUN JUL 17 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN VERMONT.

.DAY ONE...TONIGHT.

SHOWERS AND THUNDERSTORMS ARE POSSIBLE AFTER MIDNIGHT. SOME OF
THESE STORMS COULD BE STRONG TO SEVERE WITH DAMAGING WINDS AND
HAIL. DANGEROUS LIGHTNING AND VERY HEAVY RAINFALL MAY ACCOMPANY
THESE STORMS AS WELL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

SHOWERS AND THUNDERSTORMS CONTINUE ACROSS THE NORTH COUNTRY ON
MONDAY AS A COLD FRONT MOVES SOUTH OUT OF CANADA. SOME OF THESE
STORMS COULD BE STRONG TO SEVERE WITH DAMAGING WINDS AND SMALL
HAIL. VERY HEAVY RAINFALL MAY ACCOMPANY THESE STORMS AS WELL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Local storm report, Jul 17, 8:37 PM EST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
937 PM EDT SUN JUL 17 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     TSTM WND DMG     RENSSELAER FALLS        44.59N  75.32W
07/17/2011                   ST. LAWRENCE       NY   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN

&&

EVENT NUMBER BTV1100416

MAB
Local storm report, Jul 17, 8:43 PM EST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
943 PM EDT SUN JUL 17 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0935 PM     TSTM WND GST     UPPER ST. REGIS         44.40N  74.27W
07/17/2011  M60 MPH          FRANKLIN           NY   PUBLIC

            REPORTED BY PUBLIC

&&

EVENT NUMBER BTV1100417

MAB
Local storm report, Jul 17, 8:51 PM EST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
951 PM EDT SUN JUL 17 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0901 PM     TSTM WND GST     CHATEAUGAY              44.93N  74.08W
07/17/2011  M67 MPH          FRANKLIN           NY   PUBLIC

            PUBLIC

0901 PM     HAIL             CHATEAUGAY              44.93N  74.08W
07/17/2011  M0.25 INCH       FRANKLIN           NY   PUBLIC

            PUBLIC

&&

EVENT NUMBER BTV1100418
EVENT NUMBER BTV1100419

MAB
Local storm report, Jul 17, 8:56 PM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
956 PM EDT SUN JUL 17 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0908 PM     TSTM WND DMG     ST. REGIS FALLS         44.67N  74.54W
07/17/2011                   FRANKLIN           NY   PUBLIC

            LIGHTNING HIT POWER LINES AND THEY ARE ON FIRE... TREE
            LIMBS DOWN

&&

EVENT NUMBER BTV1100420

MAB
Local storm report, Jul 17, 9:02 PM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
1002 PM EDT SUN JUL 17 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 PM     TSTM WND GST     OGDENSBURG              44.69N  75.49W
07/17/2011  E65 MPH          ST. LAWRENCE       NY   PUBLIC

            TREES AND FENCE BLOWN DOWN IN YARD... STORAGE SHED
            RUINED

&&

EVENT NUMBER BTV1100421

MAB
Local storm report, Jul 17, 9:06 PM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
1006 PM EDT SUN JUL 17 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     TSTM WND DMG     OGDENSBURG              44.69N  75.49W
07/17/2011                   ST. LAWRENCE       NY   PUBLIC

            100-FT TALL PINE DOWN ON A TRUCK

&&

EVENT NUMBER BTV1100422

MAB

The radar

The Burlington radar (KCXX), 21 km away, was scanning. The volume nearest the first event began at 02:09 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Chittenden

When
July 17, 9:10 PM EST
Where
Chittenden County, 0.49 mi E of East Charlotte
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
44.320, -73.190

Several large branches down as well as barn roof partially torn off.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2011Every state in 2011This day in weather historyWarnings in Vermont, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 319778.